Translator Disclaimer
May 2021 Rare event process and entry times distribution for arbitrary null sets on compact manifolds
Fan Yang
Author Affiliations +
Ann. Inst. H. Poincaré Probab. Statist. 57(2): 1103-1135 (May 2021). DOI: 10.1214/20-AIHP1109

Abstract

We establish the general equivalence between rare event process for arbitrary continuous functions whose maximal values are achieved on non-trivial sets, and the entry times distribution for arbitrary measure zero sets. We then use it to show that for differentiable maps on a compact Riemannian manifold that can be modeled by Young’s towers, the rare event process and the limiting entry times distribution both converge to compound Poisson distributions. A similar result is also obtained on Gibbs–Markov systems, for both cylinders and open sets. We also give explicit expressions for the parameters of the limiting distribution, and a simple criterion for the limiting distribution to be Poisson. This can be applied to a large family of continuous observables that achieve their maximum on a non-trivial set with zero measure.

Nous établissons l’équivalence générale entre les processus d’événements rares pour des fonctions continues arbitraires dont les valeurs maximales sont atteintes sur des ensembles non-triviaux, et la distribution des temps d’entrée pour des ensembles de mesure nulle arbitraires. Nous utilisons ensuite cette équivalence afin de montrer que, pour des applications différentiables sur une variété riemannienne compacte qui peuvent être réalisées par des tours de Young, le processus d’événements rares et la distribution limite des temps d’entrée convergent tous deux vers des lois de Poisson composées. Un résultat similaire est également obtenu pour des systèmes de Gibbs–Markov, à la fois pour des ensembles cylindriques et ouverts. Nous donnons également des expressions explicites pour les paramètres de la loi limite, et un critère simple garantissant que cette dernière est une loi de Poisson. Tout ceci peut être appliqué à une grande famille d’observables continues qui atteignent leur maximum sur un ensemble non-trivial de mesure nulle.

Acknowledgements

The author is grateful to Nicolai Haydn, Mike Todd and the anonymous referees for their careful reading and helpful comments.

Citation

Download Citation

Fan Yang. "Rare event process and entry times distribution for arbitrary null sets on compact manifolds." Ann. Inst. H. Poincaré Probab. Statist. 57 (2) 1103 - 1135, May 2021. https://doi.org/10.1214/20-AIHP1109

Information

Received: 30 June 2019; Revised: 5 June 2020; Accepted: 5 October 2020; Published: May 2021
First available in Project Euclid: 13 May 2021

Digital Object Identifier: 10.1214/20-AIHP1109

Subjects:
Primary: 37A50
Secondary: 37D25, 60B10, 60G70

Rights: Copyright © 2021 Association des Publications de l’Institut Henri Poincaré

JOURNAL ARTICLE
33 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.57 • No. 2 • May 2021
Back to Top